Jump to content

Lock76: escitalopram/advice/question


Recommended Posts

Hey everyone, new to anti-depressants.  In January I acquired tinnitus which caused me to become depressed. So on  April 12 I began my journey with escitalopran 10mg.  Things went ok until May 8 and I began having constant hypnic jerks (never even knew there was such a thing)I have really struggled to get 2-4 hours of sleep each night since then.  On May 16 I began to taper to 5 mg as I believed the drug is what has caused the jerking.  On June 7 I tapered again to 2.5.  I have not had any noticeable side effects from this taper so far. Can/should I just quit taking altogether or should I do another taper?

Will these jerks ever go away?

Edited by Catwoman73
Added username to title

Escitalopram 10mg April 12-May 16,2024

                         5 mg May 17-June 8

                         2.5 June 8-present

Trazadome 50 mg May 17- present for sleep.  Have not taking much.  

Magnesium glycinate

Link to comment
  • Moderator

Hello @Lock76, and welcome to SA!  We are a community of volunteers who provide peer support to those tapering from psychiatric drugs and their withdrawal syndromes.  We are not physicians, and none of this should be taken as medical advice.  However, all the moderators here have excellent knowledge of best practices when it comes to tapering psychiatric medications.

 

If you could kindly complete your drug signature, we would greatly appreciate it- this helps people visiting your thread identify your history at a glance.  It is best done on a computer rather than a phone.  Click on your username in the top right corner, select account settings, and then in the box on the left, you will see the word Signature.  Click on that, and fill in the box. 

 

It sounds like you've had an adverse reaction to escitalopram, and this has destabilized your nervous system.  Hence the hypnotic jerks.  It is unfortunate that some people are incredibly sensitive to these medications, and end up suffering this much even after short-term use.  This thread will give you more information on adverse reactions: Immediate adverse reactions to ADs after only a few doses

 

The good news is that you haven't been on these drugs for a really long time.  There is a school of thought that your taper off of the meds should not take longer than the time you were on them, so if you are not noticing any adverse effects from your taper so far, you may just be ok, though I want to caution you that sometimes, it can take months for withdrawal symptoms to appear, and people can have withdrawal after even a single dose.   You have certainly been on escitalopram long enough to potentially have issues with withdrawal, however. So under these circumstances, you could consider holding at 2.5mg for a while- maybe a few weeks, and monitor yourself for the development of any new symptoms.  Keeping a symptom journal is helpful to identify patterns.  Please see this list of withdrawal symptoms to help you identify anything that may be due to the rapid taper of the drug: http://drglenmullen.com/wp-content/uploads/2013/10/AS-Appendix-1.pdf.  

 

Of course, in the end, you know what is best for your body, and if you feel the best course of action would be to simply stop, you would not be unjustified in doing so, as you did really only take escitalopram for about month before initiating your taper.  This is more of an art than a science, and sometimes, we just have to trust our gut!  But, regardless, you will need to monitor for withdrawal symptoms for a few months.  Whatever you decide to do, we're here to help you through your journey!

 

The bad news is that it can take a while to recover from an adverse reaction.  You will recover, but you can expect to go through windows and waves, just as a person would who is tapering after a longer period of use.  It can be a frustrating journey, but you will absolutely heal!  Please see this link for further info on the windows and waves pattern of stabilization: The windows and waves pattern of recovery

 

Overall- please keep posting, and asking questions as you go!  This is a wonderful, supportive community that will be here for you every step of the way!

 

1995- 2007- On and off multiple antidepressants (Prozac, Paxil, Effexor, Wellbutrin, escitalopram). Memory poor- can’t remember dates. Always tapered fast or CT.  2007- tapered Wellbutrin, zopiclone and escitalopram over one month to get pregnant.  Withdrawal hell for many years.

2009- Daughter born 🥰 Post partum depression/psychosis- no meds taken.

2016- Back on escitalopram due to job change/anxiety

2022- Severe covid infection- Diagnosed with long covid 08/22.

2023- 01/23- Long term disability approved for long covid.  Started taper under MD advice from 20mg: 11/23- 15mg. 2024- March-10mg. Started low dose naltrexone for long covid-5mg- terrible reaction, reduced to 0.5mg.  April- 10mg escitalopram, 1.0mg LDN. May 1- 9.0mg escitalopram, 1.0mg LDN. May 15- 9.0mg escitalopram, 1.5mg LDN.  June 12- 8.5mg escitalopram, 1.5mg LDN.  July 8- Brassmonkey micro taper started.  8.4mg escitalopram, 1.5mg LDN.  July 15- 8.3mg esc, 1.5mg LDN.  July 18 8.3mg esc, 2.0mg LDN

 

Supplements/other meds: Vitamin D, B12, Claritin

 

I am not a doctor.  I don't even play one on TV.  This is not medical advice, but based on personal experience.  Please consult a medical professional.

Link to comment
  • Catwoman73 changed the title to Lock76: escitalopram/advice/question

Thank you so much for the quick reply and encouragement.  Exactly what I was needing. 

Escitalopram 10mg April 12-May 16,2024

                         5 mg May 17-June 8

                         2.5 June 8-present

Trazadome 50 mg May 17- present for sleep.  Have not taking much.  

Magnesium glycinate

Link to comment
  • Moderator

@Lock76- I see in your drug signature that you have also been taking Trazadone... this is a drug that is relatively low risk for withdrawal, but that's not to say that it can't product withdrawal symptoms.  On this site, we do not recommend using other psychiatric drugs to treat the symptoms of withdrawal, as they can produce unwanted interactions, hypersensitivities, and the need to taper yet another drug in the long run.  Taking these two drugs together does drastically increase your risk of serotonin syndrome, which can be extremely serious.  

 

Many of us here do suffer from serious sleep difficulties, so I completely understand feeling desperate to get some much-needed rest. Good sleep hygiene is critical- no screen time for two hours prior to bed, keep the lights dim in the evening, no caffeine after 2pm (caffeine can amplify withdrawal symptoms as well, so it's best to avoid it if at all possible), relaxing pre-bedtime activities, such as reading, a warm bath.  You can read more here.  I see you are already taking magnesium- that is one of two supplements that are recommended in withdrawal- and can be helpful for a more restful sleep. 

 

Hang in there, and keep us posted on how you're doing!

1995- 2007- On and off multiple antidepressants (Prozac, Paxil, Effexor, Wellbutrin, escitalopram). Memory poor- can’t remember dates. Always tapered fast or CT.  2007- tapered Wellbutrin, zopiclone and escitalopram over one month to get pregnant.  Withdrawal hell for many years.

2009- Daughter born 🥰 Post partum depression/psychosis- no meds taken.

2016- Back on escitalopram due to job change/anxiety

2022- Severe covid infection- Diagnosed with long covid 08/22.

2023- 01/23- Long term disability approved for long covid.  Started taper under MD advice from 20mg: 11/23- 15mg. 2024- March-10mg. Started low dose naltrexone for long covid-5mg- terrible reaction, reduced to 0.5mg.  April- 10mg escitalopram, 1.0mg LDN. May 1- 9.0mg escitalopram, 1.0mg LDN. May 15- 9.0mg escitalopram, 1.5mg LDN.  June 12- 8.5mg escitalopram, 1.5mg LDN.  July 8- Brassmonkey micro taper started.  8.4mg escitalopram, 1.5mg LDN.  July 15- 8.3mg esc, 1.5mg LDN.  July 18 8.3mg esc, 2.0mg LDN

 

Supplements/other meds: Vitamin D, B12, Claritin

 

I am not a doctor.  I don't even play one on TV.  This is not medical advice, but based on personal experience.  Please consult a medical professional.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy